Heavy Snow, Northern Panhandle
- When
- February 5, 10:00 AM PST to 9:00 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A moist low pressure system brought heavy snow to the North Panhandle. Snow accumulations include five inches near Spirit Lake, and four inches in Hauser and Porthill.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A moist low pressure system brought heavy snow to the North Panhandle. Snow accumulations include five inches near Spirit Lake, and four inches in Hauser and Porthill.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 5, 9:39 AM PST, 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
939 AM PST TUE FEB 5 2008
.SYNOPSIS...
A PACIFIC WINTER STORM IS SPREADING SNOW ACROSS THE REGION TODAY
AND TONIGHT. A SECOND STORM WILL MOVE INTO THE AREA WEDNESDAY
NIGHT AND THURSDAY FOR MORE SNOW. WINDS WILL INCREASE ON THURSDAY
BEHIND THIS SYSTEM. WARMER WEATHER IS IN STORE BY THE END OF THE
WEEK.
&&
.DISCUSSION...UPDATED SOME OF THE ONGOING WINTER WEATHER
HIGHLIGHTS TO DECREASE SOME OF THE FORECAST SNOW
AMOUNTS...PRIMARILY IN THE SPOKANE TO COEUR DALENE AREA AND
VALLEYS TO THE NORTH. THIS IS BASED ON THE IDEA THAT THE BURST OF
POST FRONTAL CONVECTIVE SNOW IS LOOKING TO BE LESS INTENSE THAN
PREVIOUSLY FORECASTED...THUS KNOCKING OFF ONE TO POSSIBLY TWO
INCHES OFF THE OVERALL ACCUMULATION TOTALS EXPECTED...WHICH PUTS
MOST OF THOSE VALLEYS AND SPOKANE COEUR D ALENE AREA INTO HIGH
END ADVISORY AMOUNTS...BUT BEING SO FAR INTO THE EVENT AS WE ARE
IT SEEMS LIKE A REASONABLE COURSE OF ACTION TO HOLD ONTO THE
NOMENCLATURE OF ONGOING HIGHLIGHTS AS THEY ARE...WHICH ARE
PRIMARILY WINTER STORM WARNINGS FOR LOCATIONS AT AND NORTH OF THE
WASHINGTON AND IDAHO PALOUSE AND JUST TONE DOWN THE AMOUNTS AS
STATED ABOVE. ADDITIONAL COMPLICATION IS THE ISSUE THAT CURRENT
TEMPERATURES AT 9 AM ARE ONLY 2 OR 3 DEGREES BELOW FREEZING IN MANY
LOCATIONS IN THOSE VALLEYS AND THE STRONGER SOUTHERLY FLOW AND ITS
ASSOCIATED WARM AIR ADVECTION HAVENT FULLY KICKED IN YET. SO
FORECAST TEMPS AND SNOW LEVELS WILL NEED TO BE REVISITED AS THIS
COULD CAUSE A SIGNIFICANT HINDRANCE TO SNOW ACCUMULATION BELOW
2500 FEET MSL. /PELATTI
&&
.AVIATION...
GENERALLY VFR CONDITIONS CAN BE EXPECTED FOR MWH AND EAT THROUGH THE
FCST PD...HOWEVER THERE COULD BE BRIEF PDS OF MVFR CONDITIONS THRU
00Z DUE TO LIGHT SNOW FROM PASSING FRONT. ELSEWHERE...CONDITIONS
WILL STEADILY DECLINE INTO MVFR/IFR CATEGORY AS WDSPRD SNOW BEGINS
TO IMPACT SFF GEG COE PUW AND TO A LESSER EXTENT LWS. THE FRONT WILL
CONTINUE TO DELIVER THIS PRECIP THROUGH 03-06Z AND THEN CONDITIONS
SHOULD IMPROVE AS COLD FRONT MOVES THRU. STRATUS AND IFR/MVFR CIGS
WILL LIKELY REFORM LATE TONIGHT AT GEG SFF AND COE DUE TO MOIST SW
WINDS THROUGH THE LOWER ATMOSPHERE. FX
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 32 24 34 28 37 30 / 100 80 10 70 50 10
COEUR DALENE 33 24 34 26 37 30 / 100 100 50 90 60 30
PULLMAN 33 27 34 30 37 32 / 90 100 30 60 60 10
LEWISTON 39 31 43 35 45 36 / 50 80 20 40 50 20
COLVILLE 32 22 34 28 37 29 / 100 60 10 90 60 10
SANDPOINT 32 25 32 27 36 30 / 100 100 50 90 70 40
KELLOGG 33 25 31 27 34 30 / 100 100 60 90 70 60
MOSES LAKE 34 20 35 25 39 29 / 60 20 10 30 20 10
WENATCHEE 32 22 35 25 37 31 / 70 10 10 30 20 10
OMAK 29 18 30 21 32 28 / 80 20 10 50 30 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID... SNOW AND BLOWING SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 5 AM
PST WEDNESDAY FOR LEWIS AND SOUTHERN NEZ PERCE COUNTIES.
WINTER STORM WARNING UNTIL MIDNIGHT PST TONIGHT ABOVE 2000 FEET
FOR IDAHO PALOUSE.
WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING FOR COEUR
DALENE AREA.
WINTER STORM WARNING UNTIL 10 AM PST WEDNESDAY FOR CENTRAL
PANHANDLE MOUNTAINS...NORTHERN PANHANDLE.
WA...WINTER STORM WARNING UNTIL MIDNIGHT PST TONIGHT ABOVE 2000 FEET
FOR WASHINGTON PALOUSE.
WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING FOR SPOKANE
AREA.
SNOW ADVISORY UNTIL 7 PM PST THIS EVENING FOR OKANOGAN HIGHLANDS.
SNOW AND BLOWING SNOW ADVISORY FROM 1 PM THIS AFTERNOON TO 10 AM
PST WEDNESDAY FOR NORTHEAST BLUE MOUNTAINS.
WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING FOR NORTHEAST
MOUNTAINS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 555 AM PST TUE FEB 5 2008 IDZ001-002-004-WAZ031-035>038-042-061400- NORTHERN PANHANDLE-COEUR DALENE AREA-CENTRAL PANHANDLE MOUNTAINS- NORTHEAST BLUE MOUNTAINS-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- EAST SLOPES NORTHERN CASCADES- 555 AM PST TUE FEB 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT THE NEXT WINTER STORM WILL MOVE INTO THE AREA TODAY AND LINGER INTO TONIGHT. MODERATE TO HEAVY SNOW IS EXPECTED. GUSTY WINDS WILL RESULT IN AREAS OF BLOWING AND DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER STORM IS EXPECTED WEDNESDAY NIGHT THROUGH THURSDAY. HEAVY SNOW ACCUMULATIONS WITH THIS STORM WILL BE PRIMARILY CONFINED TO THE MOUNTAINS. IN ADDITION GUSTY WINDS WILL DEVELOP ON THURSDAY BEHIND THE STORM. WAZ034-041-043-044-061400- MOSES LAKE AREA-WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU- 555 AM PST TUE FEB 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT THE NEXT WINTER STORM IS EXPECTED ON TODAY WITH LIGHT TO MODERATE SNOW EXPECTED. BREEZY WINDS MAY RESULT IN LOCALIZED BLOWING AND DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER WINTER STORM IS EXPECTED WEDNESDAY NIGHT AND THURSDAY. TH IS STROM WILL BRING LITTLE IF ANY SNOWFALL FOR THE AREA. HOWEVER GUSTY WEST WINDS WILL DEVELOP BEHIND THIS STORM ON THURSDAY. IDZ003-026-027-WAZ032-033-061400- IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- 555 AM PST TUE FEB 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT THE NEXT WINTER STORM WILL MOVE INTO THE AREA TODAY AND LINGER INTO TONIGHT. MODERATE TO HEAVY SNOW IS EXPECTED. GUSTY WINDS WILL RESULT IN AREAS OF BLOWING AND DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER WINTER STORMS IS EXPECTED ON WEDNESDAY NIGHT AND THURSDAY. GUSTY SOUTHWEST WINDS DURING THIS TIME COULD RESULT IN SOME BLOWING AND DRIFTING SNOW IN EXPOSED AREAS. WARMER TEMPERATURES ARE EXPECTED BY THE END OF THE WEEK WITH DAYTIME READINGS REACHING THE 40S AND LOWER 50S DURING THE WEEKEND. ONLY LIGHT AMOUNTS OF RAINFALL ARE EXPECTED...MAINLY ON SUNDAY. THIS WILL RESULT IN SOME SNOWMELT AND RISES ON AREA RIVERS AND STREAMS. MAINSTEM RIVERS ARE NOT EXPECTED TO APPROACH FLOOD STAGES BUT SOME SMALL STREAMS COULD REACH BANKFULL CONDITIONS WITH SOME MINOR FLOODING POSSIBLE.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79841.